Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 130, NWS Nashville, TN

April 21, 1997Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 21, 1997, 2:16 PM CDT for Wayne County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1997, 2:16 PM CDT (19:16 UTC)
Expired
Apr 21, 1997, 2:45 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

What was reported inside it

TimeReportWhereRemark
Apr 21, 2:35 PM CDTHail 0.75Waynesboro, TNSheriff's office reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 211916
SVRBNA
TNC181-211945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
216 PM CDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...WAYNE COUNTY
 
AT 215 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
SOUTHWEST OF WAYNESBORO NEAR THE TOWN OF HOUSTON. THIS STORM WAS MOVING
JUST NORTH OF EAST AT 35 MILES AN HOUR AND WILL PASS NEAR WAYNESBORO BY
225 PM. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 12:52 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 21, 12:52 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 PM CDT MON APR 21 1997

LATEST RUC SFC ANALYSIS AVBL AT 16Z SHOWS ALL INGREDIENTS ARE COMING
TOGETHER FOR CONTD DVLPMT OF TSTMS OVR W AND PRT OF CNTRL MIDDLE TN
THIS AFTN.

AT 16Z RUC SFC SHOWED SFC LO OVR W TN WITH WRMFNT ACRS MIDDLE TN AND
THEN EXTNDG INTO NRN GA. STG FRONTOGENESIS OVR THE W PRT OF MID STA WITH
STG THETA-E ADVCTN AS WELL.

SVR TSTM WRNGS HAVE ALREADY BEEN ISSUED FOR LRG HAIL FOR TWO COUNTIES
W/SW OF BNA...AND MORE THAN LIKELY AS TEMPS CONT TO RISE THROUGH THE
AFTN HRS AND INSTABILITY INCRS...MORE WRNGS WL BE NECESSARY.

AT THIS TIME IT APRS THAT THE NGM IS ON TRACK WITH MOVG THE WK SFC LO
E ACRS NRN MIDDLE TN DURG THE AFTN HRS.
STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:44 AM CDTFlash Flood WarningOHXDeKalb, White106 min
Apr 21, 12:37 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis38 min
Apr 21, 1:01 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson44 min
Apr 21, 1:01 PM CDTSevere Thunderstorm WarningOHXBedford44 min
Apr 21, 1:20 PM CDTSevere Thunderstorm WarningOHXMaury55 min
Apr 21, 1:54 PM CDTTornado WarningOHXBedford, Coffee36 min
Apr 21, 2:32 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren43 min
Apr 21, 2:43 PM CDTSevere Thunderstorm WarningOHXBedford32 min
Apr 21, 2:47 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne43 min
Apr 21, 2:57 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury33 min
Apr 21, 3:16 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren44 min
Apr 21, 3:16 PM CDTSevere Thunderstorm WarningOHXBedford44 min
Apr 21, 3:28 PM CDTFlash Flood WarningOHXLewis, Marshall, Maury2 hr
Apr 21, 3:28 PM CDTFlash Flood WarningOHXBedford, Coffee2 hr
Apr 21, 3:28 PM CDTFlash Flood WarningOHXWarren, White2 hr
Apr 21, 3:33 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury27 min
Apr 21, 3:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White34 min
Apr 21, 3:47 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne43 min
Apr 21, 4:05 PM CDTSevere Thunderstorm WarningOHXOverton25 min
Apr 21, 4:16 PM CDTSevere Thunderstorm WarningOHXCoffee29 min
Apr 21, 4:36 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne39 min
Apr 21, 4:49 PM CDTSevere Thunderstorm WarningOHXBledsoe26 min
Apr 21, 5:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningOHXLincoln42 min
Apr 21, 5:59 PM CDTSevere Thunderstorm WarningOHXGiles31 min
Apr 21, 6:18 PM CDTSevere Thunderstorm WarningOHXLawrence12 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.